Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 79, NWS State College, PA

June 28, 2008McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 28, 2008, 7:29 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 7:29 PM EDT (23:29 UTC)
Expired
Jun 28, 2008, 8:30 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:05 PM EDTTSTM WND DMGWarren, PANUMEROUS TREES DOWN REPORTED.
Jun 28, 8:40 PM EDTTSTM WND DMGBradford, PATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:31 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 282329
SVRCTP
PAC083-123-290030-
/O.NEW.KCTP.SV.W.0079.080628T2329Z-080629T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 830 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF RUSSELL TO
  GARLAND TO 8 MILES WEST OF ENTERPRISE...AND MOVING EAST AT 29 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ENTERPRISE AROUND 735 PM EDT...
  RUSSELL AROUND 745 PM EDT...
  WARREN AROUND 750 PM EDT...
  CHAPMAN STATE PARK AROUND 755 PM EDT...
  SCANDIA AND CHAPMAN STATE PARK AROUND 800 PM EDT...
  KINZUA DAM AROUND 810 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...
STATE ROAD 446.

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND 
DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR CENTRAL PENNSYLVANIA.

LAT...LON 4200 7821 4162 7821 4161 7848 4163 7849
      4162 7897 4163 7962 4200 7963
TIME...MOT...LOC 2328Z 267DEG 25KT 4198 7925 4178 7942
          4159 7971

$$

FORECASTER: RXR
1 follow-up statement
000 
WWUS51 KCTP 290012
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
812 PM EDT SAT JUN 28 2008

PAC083-123-290030-
/O.CON.KCTP.SV.W.0079.000000T0000Z-080629T0030Z/
MCKEAN PA-WARREN PA-
812 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR EASTERN WARREN AND MCKEAN COUNTIES...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF SCANDIA
TO CLARENDON TO 6 MILES SOUTH OF TIDIOUTE...MOVING EAST AT 29 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LUDLOW AND SHEFFIELD AROUND 825 PM EDT...
  MARSHBURG...BRADFORD AND WETMORE AROUND 830 PM EDT...

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR CENTRAL PENNSYLVANIA.

LAT...LON 4200 7821 4162 7821 4161 7848 4163 7849
      4162 7897 4165 7946 4200 7917
TIME...MOT...LOC 0012Z 267DEG 25KT 4198 7884 4179 7901
          4160 7930

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:06 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 28, 7:06 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
706 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE OHIO VALLEY WILL SUPPORT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. A
DEEP UPPER LEVEL TROF WILL SETTLE INTO THE REGION MONDAY AND
TUESDAY WITH TEMPERATURES COOLING TO NEAR OR BELOW NORMAL.
ANOTHER COLD FRONT IS FORECAST TO AFFECT THE AREA BY THE END OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 1 AM SUNDAY MORNING/...
HAVE RAISED POPS AND ENHANCED GRIDS TO ACCOUNT FOR POSSIBILITY OF
SVR WX THIS EVENING FROM APPROACHING LINEAR MCS OVR ENTERING
WESTERN PA.

&&

.SHORT TERM /1 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
ANY SCT EVE CONVECTION SHOULD GRADUALLY WEAKEN AND DECREASE IN
CVRG AFTER MIDNIGHT...WITH SOME CLEARING POSSIBLE LATE. MUGGY/HIGH
DEWPOINT AIRMASS WILL KEEP MINS 5-10F ABOVE NORMAL AND MAY LEAD TO
PATCHY FOG.

SURFACE LOW PRES ASSOC WITH A VIGOROUS UPPER LEVEL TROF OVR THE
GLKS WILL OCCLD OVR SERN CANADA EARLY SUNDAY...WITH THE BEST HEIGHT
FALLS MOVG INTO THE ST LAWRENCE RVR VLY. THE TRAILING CLD FNT AT
12Z SHOULD EXTEND FM THE LWR GLKS/NW PA SWWD BACK INTO THE UPR OH
VLY. THIS FNT WILL MOVE SLOWLY EWD INTO CENTRAL PA AS THE ASSOCD H5
TROF CONTINUES TO DIG/SHARPEN. CLOUD DEBRIS FROM ANY
UPSTREAM/OVERNIGHT CONVECTION WILL LKLY LIMIT INSTABILITY EARLY
SUNDAY AS THE CLD FNT PUSHES EWD ACROSS THE STATE. HOWEVER...RICH
BLYR MSTR /SFC DEWPOINTS NR 70F/ MAY LEAD TO MODERATE INSTABILITY
ALG/AHEAD OF THE CLD FNT WHERE SUFFICIENT HEATING CAN OCCUR - MAINLY
OVER PORTIONS OF ERN PA.

WHILE THE STRONGEST VERTICAL WIND SHEAR WILL BE POST-FRONTAL...A
MORE THAN ADEQUATE AND MAINLY UNIDIRECTIONAL DEEP LYR WIND FLOW
WILL OVERSPREAD THE REGION BY THE AFTN. IN ADDITION...THE LOW
LEVEL WINDS /LLJ/ IS FORECAST TO STRENGTHEN TO +1 TO 2 SD ABOVE
NORMAL PER LATEST SREF GUID. THIS MAY CONTRIBUTE TO THE POTENTIAL
FOR ROTATING STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WIND GUSTS.

QPF WISE...THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAIN GIVEN
FAVORABLE DIV ALOFT IN THE ENT REGION OF A 100KT JET...FNTL
FORCING AND A NARROW RIBBON OF ABV NORMAL PW/S. GRIDDED QPF AMTS
CONSTRUCTED FROM AN HPC/SREF MEAN BLEND ARE GENERALLY ON THE ORDER
OF 0.25-0.50...BUT LOCALIZED AMTS OVER 1 WILL BE PSBL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
LARGE SCALE FLOW PATTERN BECOMES HIGHLY AMPLIFIED BY NEXT
WEEK...WITH UPPER LEVEL RIDGING BUILDING ACROSS WRN NOAM AND A
DEEP ANOMALOUS TROF TAKING HOLD ACROSS MUCH OF THE ERN U.S.
OPERATIONAL MODELS AND ENS CONTINUE TO BE IN GOOD AGREEMENT WITH
RESPECT TO THE LONG WAVE PATTERN. COLD AIR ALOFT MAY LEAD TO SOME
DIURNAL RW/TRW EARLY NEXT WEEK BEFORE HIGH PRES BUILDS IN FOR TUE-
WED. THE NEXT FNT IS FCST TO AFFECT THE AREA THUR-FRI AS IT SAGS
SWD AHEAD OF THE NEXT CANADIAN TROF.

TEMPS WILL START OUT COOLER THAN NORMAL EARLY NEXT WEEK BEFORE
RETURNING TO MORE SEASONABLE LEVELS.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
VFR CONDS WITH CU/TCU AND DVLPG -TSHRAS ACROSS CENTRAL PA THIS
AFTN. SCT -TSHRAS BRFLY LWRG CONDS TO MVFR/IFR. STG TSTMS EXPECTED
WRN AREAS TWDS ERY EVENING WITH STG SFC WND GSTS. AREAS OF
TSHRS/RSHWRS OVRNGT IN CENTRAL PA LWRG CONDS TO MVFR IN CIGS HIR
TRRN AND HAZE/FOG AFTER MIDNIGHT.

A COLD FRONT WILL CROSS THE REGION SUNDAY...AGAIN TRIGGERING
SHOWERS AND THUNDERSTORMS. BEHIND THE FRONT...FOR THE FIRST HALF
OF THE WEEK SCATTERED...MAINLY AFTERNOON AND EVENING SHRA/TSRA.
EXPECT GENERALLY VFR CONDITIONS OUTSIDE OF PCPN DURING THE DAYTIME
HOURS MON AND TUE. THEN LOWER VSBY CONDITIONS WILL FOLLOW FOR THE
OVERNIGHT PERIODS IN AREAS THAT SEE DAYTIME CONVECTION. SFC HIGH
PRESSURE MAY SPELL A PCPN FREE DAY ON WEDNESDAY. A COLD FRONT ON
THU MAY SPONSOR MORE SHWRS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...FITZGERALD
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...BUDD
Hazardous weather outlook, Jun 28, 6:47 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
647 PM EDT SAT JUN 28 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-292300-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-CUMBERLAND-ADAMS-
647 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 635 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL PENNSYLVANIA
ON SUNDAY....CONTINUING A THREAT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ058-059-065-066-292300-
SCHUYLKILL-LEBANON-YORK-LANCASTER-
647 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
PENNSYLVANIA THIS EVENING. THE GREATEST THREAT FROM ANY STORMS
WILL BE DAMAGING WIND GUSTS. ISOLATED SEVERE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL PENNSYLVANIA
ON SUNDAY....CONTINUING A THREAT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

TYBURSKI

In the hours before

Special weather statement, Jun 28, 6:13 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
613 PM EDT SAT JUN 28 2008

PAZ024-025-034-282245-
BEDFORD-BLAIR-CAMBRIA-
613 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD...SOUTH
CENTRAL CAMBRIA AND SOUTHERN BLAIR COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES SOUTH OF PORTAGE...MOVING EAST
AT 24 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SKI GAP AROUND 630 PM AND MARTINSBURG AROUND
645 PM.

FORECASTER: KF
Special weather statement, Jun 28, 6:37 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT SAT JUN 28 2008

PAZ004-282300-
WARREN-
637 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 633 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 17 MILES WEST OF WARREN...MOVING
NORTHEAST AT 28 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GARLAND AROUND 645 PM AND YOUNGSVILLE AROUND
700 PM.

FORECASTER: KF
Special weather statement, Jun 28, 7:10 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT SAT JUN 28 2008

PAZ004-005-282345-
MCKEAN-WARREN-
710 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL AFFECT WARREN AND NORTHWESTERN MCKEAN
COUNTIES...

AT 705 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 19 MILES
NORTHWEST OF WARREN TO 11 MILES NORTHWEST OF OIL CITY...MOVING EAST
AT 33 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR LOTTSVILLE AROUND 715 PM...YOUNGSVILLE
AROUND 730 PM AND CHAPMAN STATE PARK AROUND 745 PM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:43 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria32 min
Jun 28, 7:32 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.